Extreme Cold/Wind Chill, Kittson
- When
- January 12, 3:00 PM CST to January 13, 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Some of the coldest air of the season filtered into eastern North Dakota and the northwest quarter of Minnesota, with early morning temperatures on the 13th ranging from 25 below to 35 below zero. Combined with wind speeds of 5 to 10 mph, wind chill temperatures dipped to 40 below to 45 below zero at times.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Some of the coldest air of the season filtered into eastern North Dakota and the northwest quarter of Minnesota, with early morning temperatures on the 13th ranging from 25 below to 35 below zero. Combined with wind speeds of 5 to 10 mph, wind chill temperatures dipped to 40 below to 45 below zero at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 12, 2:47 PM CST, 13 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
247 PM CST Thu Jan 12 2017
.SHORT TERM...(This evening through Friday)
Issued at 153 PM CST Thu Jan 12 2017
Main impacts tonight will be cold temperatures followed by wind
chills. Wind speeds will continue to diminish and should become
light by late evening as surface high pressure settles in over the
fa. Clear skies, light winds and fresh snow cover will all
combine to allow for some cold temperatures although coldest air
aloft will be east of our area. Light winds will combine with the
cold temperatures to put wind chills in the warning range for all
but the far south and east where advisories will suffice. It is
possible that as return flow and warm advection initiates from the
valley west temperatures may level off late tonight.
Respectable warm advection and southerly winds will allow for a
good temperature recovery with all areas climbing above zero.
.LONG TERM...(Friday night through Thursday)
Issued at 153 PM CST Thu Jan 12 2017
Quiet weather expected throughout the weekend and at least the first
half of next week. Main story will be moderating temperatures to
normal, or even above, values.
The weekend begins with a deep upper low off the southern Pacific
coast providing mainly upper level zonal flow across the region.
Several areas of surface high pressure will pass through which
should provide for plenty of sunshine throughout the weekend and
early next week. Temperatures will gradually moderate more and more
each day with 850 mb temperatures well above the zero mark for the
majority of next week...resulting in highs in the 20s (or even
pushing the low 30s) and lows in the teens (above zero!).
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CST Thu Jan 12 2017
visibility in blsn will continue to improve through the afternoon
and should be unrestricted by 00z. Some isold mvfr cigs but these
should dissipate by late afternoon with vfr conditions through the
brunt of the period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 PM CST this afternoon for NDZ039-
049-052-053.
Wind Chill Advisory until noon CST Friday for NDZ049-052-053.
Wind Chill Warning until noon CST Friday for NDZ006>008-014>016-
024-026>030-038-039-054.
MN...Winter Weather Advisory until 3 PM CST this afternoon for MNZ002-
003-005-008-013>015-029.
Wind Chill Advisory until noon CST Friday for MNZ006-009-017-024-
029>032-040.
Wind Chill Warning until noon CST Friday for MNZ001>005-007-008-
013>016-022-023-027-028.
&&
SHORT TERM...Voelker
LONG TERM...Lee
AVIATION...VoelkerHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 715 AM CST THU JAN 12 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131315- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 715 AM CST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING A PERIOD OF NORTHWEST WINDS TO 45 MPH ALONG WITH VERY POOR VISIBILITIES THIS MORNING INTO EARLY AFTERNOON FOR EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY. WIND CHILLS ALL AREAS WILL RUN 25 BELOW TO 35 BELOW ZERO. HAZARDOUS WIND CHILLS TONIGHT DESPITE LIGHT WINDS WITH READINGS IN THE 35 BELOW TO 45 BELOW ZERO RANGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY MORNING WIND CHILLS WILL RUN 35 BELOW TO 45 BELOW ZERO. THEREAFTER WARMER WEATHER SETS IN THROUGH NEXT WEEK AND WE SHOULD REMAIN ABOVE WIND CHILL ADVISORY THRESHOLDS FRIDAY AFTERNOON AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The national radar mosaic for the moment the first event began.
15 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 665947, 665948, 665949, 665950, 665951, 665952, 665953, 665954, 665955, 665956, 665957, 665958, 665959, 665960, 665961.